Hôpital Cochin, laboratoire d'hématologie, 27, rue du Faubourg- Saint- Jacques, 75679 Paris Cedex 14.
Various coagulation abnormalities have been reported in HIV-infected patients. Cases of severe thrombocytopenia were first observed in contaminated homosexual males, as well as prolonged APTT due to the presence of lupus-like anticoagulant. More recently, the frequency of protein S deficiency was found increased in HIV-infected patients. The same applied for heparin cofactor II deficiency, another physiological coagulation inhibitor. Abnormalities of the fibrinolytic system were also reported, such as decreased levels of histidine-rich glycoprotein, or increased levels of both tissue-type plasminogen activator and plasminogen activator inhibitor-1. Even if the acute phase response could play a key-role, the pathogenesis of these abnormalities is not fully understood, so far. In addition, their clinical consequences have not been extensively investigated. However, D-dimer levels were found increased in HIV-infected patients, suggesting that HIV-infection might be associated with a so-called prethrombotic state, which could lead to clinical thrombosis in some HIV-infected patients.